Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 237, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 23, 2001, 7:18 PM CDT for Butler County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 23, 2001, 7:18 PM CDT (00:18 UTC)
- Expired
- Aug 23, 2001, 8:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Butler County, KS
The radar
The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 7:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1935 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 10.3
The text
As transmitted, in the capitals the NWS used until 2016.
204 WUUS53 KICT 240018 SVRICT KSC015-240115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 718 PM CDT THU AUG 23 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 815 PM CDT. * AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES EAST OF BENTON...OR ABOUT 12 MILES WEST OF EL DORADO...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR TOWANDA AROUND 730 PM CDT... 7 MILES SOUTHEAST OF POTWIN AROUND 750 PM CDT... NEAR EL DORADO AROUND 800 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES... DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... A SECOND SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF BURNS. THIS STORM WAS MOVING NORTHEAST AT 10 MPH. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER COUNTY UNTIL 815 PM CDT. LAT...LON 3795 9712 3771 9712 3785 9677 3807 9692 /CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:42 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 23, 3:42 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 342 PM CDT THU AUG 23 2001 FCST CONCERN... CNVTV TRENDS THRU 48HRS... SATL WV IMAGERY SHOWD IMPRESSIVE UPR LOW SPINNING ACRS NERN CO AT EARLY AFTN. THE EVOLUTION AND MOVMT OF THIS FEATURE WL BE KEY TO THE FCST TNGT THRU SAT MRNG. ALTHO THE AVN SUFFERS FM CNVTV FEEDBACK AND IS PERHAPS TOO DEEP WITH SYS...BELIEVE THE LATEST SATL/PROFILER AND SFC OBS ARE TENDING TO SUPPORT LWR LVL CYCLONE DVLPMT ACRS WRN KS THIS AFTN. THEREFORE...WL LEAN TWD THE AVN SOLN IN DVLPG A MORE CLOSED TROPOSPHERIC SYS AS IT MOVS ACRS KS THRU FRI. AS THE LWR LVL FLO BACKS SOME TWD 00Z THE CNVGNC WL INCRS ACRS CNTRL KS THIS EVE. ALTHO THE LO LVL CNVGNC IS NOT OVERLY IMPRESSIVE INTO TNGT...THE ASSOCD UPR SUPPORT/LIFT SHOULD BE MORE THAN ADEQUATE TO SUSTAIN A CNVTV COMPLEX ACRS PTNS OF THE CWA...MAINLY THE N HALF. BEST CHCS FOR CNVTN ON FRI SHOULD RESIDE ACRS THE ERN PTN OF THE CWA...MAINLY E OF THE TURNPIKE AS LOW SLIDES ACRS ERN KS. HOWEVER WITH RELATIVE COOL AIR ALOFT/STEEPER LAPSE RATES...RENEWED DIURNAL CNVTN IS POSBL EVEN ACRS CNTRL KS DURG THE LATE AFTN/EVE. ON SAT...THE SRN EXTENSION OF A NRN STREAM TROF WL TAIL A WK VORT LOBE ACRS THE AREA THAT THE MODELS TRY TO PHASE WITH THE EXITING LOW ACRS IA/MO. IT APPEARS THERE MAY BE ENUF LO LVL MSTR TO RESULT IN AT LEAST ISOLD/WDLY SCT DIURNAL CNVTN ACRS PTNS OF THE CWA. SO WL MAINTAIN SLGT CHC MOST AREAS ON SAT. EXTENDED FCST...WL MAINTAIN A DRY FCST THRUT FCST PD WITH A GRADUL WARMING TREND BY WED/THU. THE ECMWF/MRF CONT TO SHOW A GENL TROF ACRS THE GRTLKS/OH VLY WITH RDG IN THE W. THIS WL GIVE A NWLY FLO REGIME TO KS. WK S/WVS IN THE FLO WL NOT HAVE MUCH MSTR TO WORK WITH DURG THIS TIME...WITH CHCS OF CNVTN STAYING PRIMARILY ACRS THE HIGH PLAINS. FCSTID = 13/DARMOFAL ICT 70 90 70 91 / 60 50 40 20 HUT 69 89 69 90 / 60 50 40 20 EWK 70 89 70 90 / 60 50 40 20 EQA 70 89 69 90 / 60 60 40 20 WLD 70 91 70 92 / 60 60 50 20 RSL 67 88 66 88 / 70 40 20 20 GBD 68 88 67 88 / 70 40 20 20 SLN 70 88 69 89 / 70 50 30 20 MPR 70 88 69 89 / 70 50 30 20 CFV 70 91 70 91 / 60 60 50 20 CNU 70 89 70 89 / 60 60 50 20 K88 70 88 69 88 / 60 60 50 20 .ICT...NONE.
In the hours before
Local storm report, Aug 23, 4:37 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
437 PM CDT THU AUG 23 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 PM FAIRPORT KS .88 INCH HAIL
08/23/01 RUSSELL REPORTED BY THE PUBLICSpecial weather statement, Aug 23, 5:59 PM CDT, 1 hour 19 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-232330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 559 PM CDT THU AUG 23 2001 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.82 MHZ. NNNN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:29 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 61 min |
| Aug 23, 7:35 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 55 min |
| Aug 23, 7:44 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 61 min |
| Aug 23, 8:12 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 63 min |
| Aug 23, 8:28 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 62 min |
| Aug 23, 8:29 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 61 min |
| Aug 23, 9:12 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.